Wisconsin, 2005

Damaging Winds in Wisconsin, June 11, 2005

June 11, 2005 · NWS GRB · 23 events in 11 counties and zones

Thunderstorms, that developed in unstable air in western Wisconsin, downed numerous trees and power lines as they moved through the northeast part of the state. ).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms, that developed in unstable air in western Wisconsin, downed numerous trees and power lines as they moved through the northeast part of the state. A gust to 62 mph was recorded at the automated weather observing station at the Clintonville Airport (Waupaca co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 11, 3:00 AM CST, 11 hours 48 minutes earlier.

Area forecast discussion, Jun 11, 3:00 AM CST, 11 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT SAT JUN 11 2005

.SYNOPSIS...CURRENT UPR PATTERN WITH TROF OVER THE W AND RIDGE IN THE E
WL PERSIST INTO EARLY NEXT WK THEN TRANSITION TO AN AMPLIFYING PATTERN
WITH A RIDGE OVER THE PLAINS AND TROFS NR THE COASTS. THE RISK OF
TSTMS...AND SVR WX...WL CONT INTO THE WEEKEND AS THE SW UPR FLOW
MAINTAINS A FEED OF WARM MOIST AIR INTO THE AREA. PCPN CHCS WL CONT INTO
NEXT WK AS UPR SYSTEM LINGERS ACRS THE AREA WHILE THE PATTERN CHG
OCCURS. EXPECT A TREND TOWARD COOLER AND DRIER WX BY LATE NEXT WK/THE
FOLLOWING WEEKEND AS UPR FLOW BECOMES NWLY.

.SYNOPSIS...YDA MORNING THERE WAS A WEAK FRONTAL BOUNDARY ACRS THE FCST
AREA WITH A VERY MOIST AND UNSTABLE AIR MASS IN PLACE JUST S OF THE RGN.
THE MOISTURE RETURNED NWD INTO THE FCST AREA AS DAYTIME HEATING FURTHER
DESTASTABILIZED THE AIR. THAT AIR MASS INTERACTED WITH THE BOUNDARY ACRS
THE AREA AND THE TAIL OF A SHRTWV LIFTG NNEWD W OF THE FCST AREA TO
PRODUCE FAIRLY WIDESPREAD SVR WX.

FRONT STILL LINGERING ACRS THE AREA THIS MORNING...BUT THE MOIST
UNSTABLE AIR WAS NOW ESTABILISHED ACRS THE AREA. SFC PLOTS AND THE 00Z
RAOBS SUGGESTED THAT THE AIR TO THE S WON/T BE QUITE AS UNSTABLE AS YDA.
IT LIKELY WON/T BE VERY WELL CAPPED EITHER...SO THAT WOULD FAVOR MORE
SCT TSTM ACTIVITY TDA...AND A LESSER THREAT OF WIDESPREAD SVR WX. SVR
STORMS STILL POSSIBLE...HOWEVER. THE FCST AREA WAS IN THE SPC DY1 SLGT
RISK OF SVR WX...AND THAT SEEMED REASONABLE. THE MORE TROPICAL AIR WOULD
SUPPORT MAINLY A WIND DAMAGE THREAT.

EXPECT THE SCT STORMS TO CONT INTO TNGT AND THEN DIMINISH. THE MODELS
HINTED AT A SLIGHTLY LESS FAVORABLE SITN FOR PCPN SUN...AS SOMEWHAT
DRIER AIR MAY WORK INTO THE N. NOT ENOUGH EVIDENCE TO REMOVE PCPN FM THE
FCST YET. STILL SEEMS THAT WEAKLY CAPPED UNSTABLE AIR MASS COULD YIELD
SCT AFTN TSTMS. STUCK WITH LOW CHC POPS.

SHRTWV AMPLIFYING IN THE PLAINS SUN NGT/MON LIKELY TO CLOSE OFF AS THE
LARGE SCALE PATTERN CHG GETS UNDERWAY. CLOSED UPR LOW SHOULD THEN WORK
EWD AND EVENTUALLY HELP TO ESTABLISH THE NEW EASTERN NOAM UPR TROF. THE
MODELS WERE STRUGGLING WITH THE HANDLING OF THE SYSTEM IN THE CHANGING
LARGE SCALE PATTERN...AND OFFERED WIDELY VARYING SOLNS ON THE TRACK AND
TIMING OF THE SYSTEM. BROAD BRUSH APPROACH WORKS BEST IN SUCH SITNS.
CONTD CHC OF TSTMS INTO MID-WK...THEN LINGERED JUST SHRA FOR A TIME AS
THE FCST AREA WL BE ON THE BACK SIDE OF THE SYSTEM MID-WK. TRENDED TEMPS
DOWNWARD BY MID-WK. ERN NOAM TROF SHOULD BE WELL ENOUGH ESTABLISHED BY
LATE IN THE WK TO ALLOW CANADIAN HIGH TO BUILD SWD FM HUDSON BAY. TOOK
TEMPS BACK TO AT OR A BIT BLO NORMAL LEVELS...AND WENT WITH A DRY FCST
HEADING INTO NEXT WEEKEND.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SKOWRONSKI
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jun 11, 11:15 AM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1215 PM CDT SAT JUN 11 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121715-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1215 PM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING...

A WARM AND HUMID AIR MASS WILL REMAIN ACROSS THE AREA. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND THEN
CONTINUE INTO TONIGHT. SOME OF THE STORMS COULD BE SEVERE. THE PRIMARY
THREAT IS OF DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT FRIDAY

THE WARM HUMID AIR MASS WILL CONTINUE ACROSS THE AREA INTO EARLY NEXT
WEEK. THAT WILL RESULT IN A CONTINUED CHANCE OF THUNDERSTORMS. BE SURE
TO MONITOR LATER FORECASTS AND STATEMENTS WHICH WILL BE BETTER ABLE TO
DEFINE THE TIMES AND LOCATIONS WHERE SEVERE WEATHER WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY. THE MOST LIKELY TIME OF ACTIVATION
WOULD BE DURING THE LATE AFTERNOON AND EVENING.

LMZ521-522-541>543-564-121715-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1215 PM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN BAY OF GREEN BAY AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING...

A WARM AND HUMID AIR MASS WILL REMAIN ACROSS THE AREA. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND THEN
CONTINUE INTO TONIGHT. SOME OF THE STORMS COULD BE SEVERE. THE PRIMARY
THREAT IS OF DAMAGING WINDS.

WARM HUMID AIR OVER THE COOLER WATERS OF THE LAKE WILL CAUSE PATCHY FOG
FORMATION WITH LOCAL VISIBILITIES OF LESS THAN ONE MILE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT FRIDAY

THE WARM HUMID AIR MASS WILL CONTINUE ACROSS THE AREA INTO EARLY NEXT
WEEK. THAT WILL RESULT IN A CONTINUED CHANCE OF THUNDERSTORMS. BE SURE
TO MONITOR LATER FORECASTS AND STATEMENTS WHICH WILL BE BETTER ABLE TO
DEFINE THE TIMES AND LOCATIONS WHERE SEVERE WEATHER WILL BE POSSIBLE.

TE
WEATHER.GOV/GREENBAY

In the hours before

Special weather statement, Jun 11, 12:40 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
140 PM CDT SAT JUN 11 2005

WIZ030-035-036-045-120000-
MARATHON-WOOD-PORTAGE-WAUSHARA-
INCLUDING WAUSAU...WISCONSIN RAPIDS...STEVENS POINT AND WAUTOMA
140 PM CDT SAT JUN 11 2005

...SEVERE THUNDERSTORMS WATCH IN EFFECT FOR PART OF CENTRAL WISCONSIN
UNTIL 7 PM CDT...

SEVERE THUNDERSTORM WATCH NUMBER 459 IS IN EFFECT UNTIL 7 PM CDT FOR THE
FOLLOWING COUNTIES...

MARATHON...
WOOD...
PORTAGE...
WAUSHARA...

SEVERE THUNDERSTORMS WITH DAMAGING WIND AND LARGE HAIL ARE POSSIBLE IN
AND NEAR THE WATCH AREA THIS AFTERNOON AND EARLY EVENING.

MG
WEATHER.GOV/GREENBAY

The radar

The La Crosse radar (KARX), 100 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
June 11, 2:48 PM CST
Where
Wood County, Babock
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.300, -90.133

Thunderstorm Wind, Wood

When
June 11, 3:10 PM CST
Where
Wood County, Arpin
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.550, -90.033

Thunderstorm Wind, Waupaca

When
June 11, 4:11 PM CST to 4:18 PM CST
Where
Waupaca County, Waupaca
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.350, -89.067

Thunderstorm Wind, Oneida

When
June 11, 4:20 PM CST
Where
Oneida County, 12 mi WSW of Hazelhurst
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.733, -89.950

Thunderstorm Wind, Waupaca

When
June 11, 4:22 PM CST
Where
Waupaca County, Fremont
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.267, -88.867

Thunderstorm Wind, Langlade

When
June 11, 4:30 PM CST
Where
Langlade County, Antigo
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
45.150, -89.150

Thunderstorm Wind, Oneida

When
June 11, 4:32 PM CST
Where
Oneida County, Hazelhurst
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.800, -89.717

Thunderstorm Wind, Vilas

When
June 11, 4:37 PM CST
Where
Vilas County, Lac du Flambeau
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.967, -89.883

Thunderstorm Wind, Vilas

When
June 11, 4:48 PM CST
Where
Vilas County, Winchester
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.217, -89.900

Thunderstorm Wind, Vilas

When
June 11, 4:49 PM CST
Where
Vilas County, Boulder Jct
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.117, -89.633

Thunderstorm Wind, Vilas

When
June 11, 4:54 PM CST
Where
Vilas County, Arbor Vitae
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.917, -89.650

Thunderstorm Wind, Waupaca

When
June 11, 4:55 PM CST
Where
Waupaca County, Clintonville Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.617, -88.717

Thunderstorm Wind, Brown

When
June 11, 5:10 PM CST
Where
Brown County, Ashwaubenon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.467, -88.083

Thunderstorm Wind, Langlade

When
June 11, 5:15 PM CST
Where
Langlade County, White Lake
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.167, -88.767

Thunderstorm Wind, Menominee (C)

When
June 11, 5:15 PM CST to 5:25 PM CST
Where
Menominee (C) County, 2 mi W of Neopit
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.983, -88.850

Thunderstorm Wind, Forest

When
June 11, 5:20 PM CST
Where
Forest County, Crandon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.567, -88.900

Thunderstorm Wind, Florence

When
June 11, 5:20 PM CST
Where
Florence County, Tipler
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.917, -88.633

Thunderstorm Wind, Oconto

When
June 11, 5:27 PM CST
Where
Oconto County, Mountain
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.183, -88.483

Thunderstorm Wind, Florence

When
June 11, 5:42 PM CST
Where
Florence County, Tipler
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.917, -88.633

Thunderstorm Wind, Florence

When
June 11, 5:52 PM CST
Where
Florence County, 8 mi SW of Spread Eagle
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.800, -88.250

Thunderstorm Wind, Marinette

When
June 11, 6:05 PM CST
Where
Marinette County, Beaver
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.133, -88.017

Thunderstorm Wind, Marinette

When
June 11, 6:19 PM CST
Where
Marinette County, Niagara
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.767, -88.000

Thunderstorm Wind, Marinette

When
June 11, 6:19 PM CST
Where
Marinette County, Goodman
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.633, -88.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458204, 5458205, 5458206, 5458207, 5458208, 5458209, 5458210, 5458211, 5458212, 5458213, 5458214, 5458215, 5458216, 5458217, 5458218, 5458219, 5458220, 5458221, 5458222, 5458223, 5458224, 5458225, 5458226.